South Dakota, 2017

Hail and Damaging Wind in South Dakota, August 5, 2017

August 5, 2017 · NWS UNR · 4 events in 1 county or zone

A severe thunderstorm produced large hail and wind gusts around 60 mph over northeastern portions of Perkins County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced large hail and wind gusts around 60 mph over northeastern portions of Perkins County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 4:06 PM MST, 54 minutes earlier.

Area forecast discussion, Aug 5, 4:06 PM MST, 54 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
506 PM MDT Sat Aug 5 2017

.DISCUSSION...(This Evening Through Saturday)
Issued at 243 PM MDT Sat Aug 5 2017

Upper level analysis has broad trof across the northern CONUS with
weak cyclonic flow over the northern Plains. Compact shortwave
evident in WV across far northeast MT moving southeast. Skies are
partly to mostly cloudy over the area with scattered showers and
thunderstorms ongoing this afternoon. At the surface, weak
Canadian high pressure has settled across the northern Plains,
with a stationary boundary wedged against the east flank of the
Rockies. Temperatures at 3pm across the area are cool, in the 60s
to mid 70s with light north to northeast winds.

Unsettled weather will continue tonight into Sunday, with
temperatures well below average, as weak disturbances continue to
track across the northern and central Plains. Lows will fall into
the upper 40s to mid 50s tonight, with highs only in the mid 60s
to mid 70s. The best chances for pcpn generally look to be
Sunday afternoon into Sunday evening. Potential for severe
weather later on Sunday looks minimal at this point, with less
instability, good deal of clouds, and slightly cooler temps.

The early part of next week looks drier, with just isolated activity
possible in most areas Monday and Tuesday. Best chances will be
Tuesday afternoon across the Black Hills and southwest SD.
Chances for showers and storms are expected to increase and become
more widespread again Wednesday through Friday as additional
disturbances dive southeast out of western Canada. High
temperatures for much of next week should stay slightly below
average, mostly 70s to lower 80s on the plains, with 60s and 70s
across the Black Hills.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 503 PM MDT Sat Aug 5 2017

Scattered showers and thunderstorms will continue through this
evening. Local MVFR conditions with the heavier precipitation. Moist
northeast flow upslope flow will result in MVFR/IFR ceilings
across portions of western South Dakota late tonight into early
Sunday morning. The lower ceilings may push in the KRAP terminal.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...7
Hazardous weather outlook, Aug 5, 3:22 AM MST, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
422 AM MDT Sat Aug 5 2017

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
422 AM MDT Sat Aug 5 2017 /522 AM CDT Sat Aug 5 2017/

This Hazardous weather outlook is for western South Dakota and
Northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today. Isolated severe storms
are possible as well as locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms nearly each day in the period.
Isolated severe thunderstorms are possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 5, 4:43 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
543 PM MDT SAT AUG 5 2017

SDZ013-060030-
Northern Meade Co Plains SD-
543 PM MDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEADE COUNTY UNTIL
630 PM MDT...

At 543 PM MDT, Doppler radar was tracking a strong thunderstorm near
Maurine, or 30 miles west of Faith, moving southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Opal.

LAT...LON 4495 10278 4503 10264 4488 10223 4472 10245
TIME...MOT...LOC 2343Z 310DEG 21KT 4496 10265

Rudge

The radar

The Bismarck radar (KBIS), 156 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Perkins

When
August 5, 5:00 PM MST
Where
Perkins County, 2 mi S of White Butte
Measured
1 in hail
Reported by
Public
Coordinates
45.911, -102.360

Wind gusts to 50 mph also accompanied the storm.

Hail, Perkins

When
August 5, 5:25 PM MST
Where
Perkins County, 1.68 mi SW of Shadehill
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
45.750, -102.200

Hail, Perkins

When
August 5, 5:45 PM MST
Where
Perkins County, 5 mi N of Meadow
Measured
0.88 in hail
Reported by
Public
Coordinates
45.602, -102.220

Thunderstorm Wind, Perkins

When
August 5, 5:45 PM MST
Where
Perkins County, 5 mi N of Meadow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.602, -102.220

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707780, 714945, 707781, 707782.